If You Are Ever On Medications Tell Your Fitness Professional
January 9, 2014
Now that we are a little more than a week into 2014 people everywhere are working on fulfilling their new goals of improving fitness and losing weight. Many spend money on new gym memberships, personal fitness professionals, shoes, apparel, supplements and gear. Most will stop going to the gym regularly by the end of January and by the end of March many will have quit going to the gym altogether and will have discarded their fitness goals.
The reasons people quit are various, but one that is often the case is that the expected benefits and improvements are not happening according to their goals and time table. Not seeing improvement (expected or otherwise) over any period of time could be due to medications that being taken or underlying health conditions.
Normally a gym/personal fitness professional has a questionnaire that asks what if any health conditions you have. This is so that they (the fitness professional) are aware of any contraindications to exercise or specific types of exercise which will change their approach to your fitness programming. The gym wants to know for liability reasons. One thing that is not normally asked for is a list of all medications that you are on. Sometimes due to forgetfulness, it is under control or it seems irrelevant medical conditions are not mentioned, and telling your fitness professional what medications you are on can hint at what your medical conditions are. After all your fitness professional’s job is to get you to your goals.
Fitness professionals also should have a basic understanding of the most common supplements and general interactions with medications or with other supplements. For our purposes supplements are anything taken to “compliment” dietary intake. Substances such as vitamins, creatine, caffeine, testosterone boosters, protein powder and meal replacement shakes are all supplements. Many fitness professionals recommend certain supplements to aid in achieving goals. A good example of this would by someone with controlled hypothyroidism who regularly takes thyroid medication. Calcium in a multivitamin or in a shake can interfere with the thyroid medication and cause lethargy and weight gain. This would be a huge negative if the fitness goal was to lose weight.
Fitness professionals also need to be aware of the common side effects of your medications. You or the fitness professional can use google, a physician’s desk reference (PDR), webMD or other resources to find out what the side effects are. A couple of examples are beta blocker blood pressure medications and fluoroquinolones.
Beta blockers (metaprolol, propanolol, bisprolol) are useful medications that target the heart and are used not only to regulate blood pressure but also to manage arrhythmias and protect the heart from a second heart attack. This type of medication prevents the heart from overexertion, which prevents someone from exercising at high intensity levels they will still feel like they are really exerting themselves, but they will not look like it.
Flouroquinolones are broad spectrum antibiotics, such as cipro, and are known to increase risk of tendonitis and spontaneous tendon rupture (particularly the Achilles) as well as cause joint pain and swelling. There are certainly exercises that people on fluoroquinolones should not do due to the potential of injury.
This post only has a few examples of medications and their side effects. There are many more out there. One of the best things you can do when working with any fitness professional is to tell them what medications you are on and then make them look them up if they are not familiar with them. This knowledge will help them help you safely and effectively. It is a matter of obtaining your goals or sustaining an injury.